Volume 17, issue 4 (2017)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1601–2143
Issue 3, 1073–1600
Issue 2, 531–1072
Issue 1, 1–529

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
The diagonal slice of Schottky space

Caroline Series, Ser Peow Tan and Yasushi Yamashita

Algebraic & Geometric Topology 17 (2017) 2239–2282

An irreducible representation of the free group on two generators X,Y into SL(2, ) is determined up to conjugation by the traces of X,Y and XY . If the representation is faithful and discrete, the resulting manifold is in general a genus-2 handlebody. We study the diagonal slice of the representation variety in which TrX = TrY = TrXY . Using the symmetry, we are able to compute the Keen–Series pleating rays and thus fully determine the locus of faithful discrete representations. We also computationally determine the “Bowditch set” consisting of those parameter values for which no primitive elements in X,Y have traces in [2,2], and at most finitely many primitive elements have traces with absolute value at most 2. The graphics make clear that this set is both strictly larger than, and significantly different from, the discreteness locus.

PDF Access Denied

However, your active subscription may be available on Project Euclid at

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Schottky group, nondiscrete group, primitive element, Bowditch condition
Mathematical Subject Classification 2010
Primary: 30F40
Secondary: 57M50
Received: 17 April 2016
Revised: 17 October 2016
Accepted: 31 October 2016
Published: 3 August 2017
Caroline Series
Mathematics Institute
University of Warwick
Leeman Building
United Kingdom
Ser Peow Tan
Department of Mathematics
National University of Singapore
Block S17, 10 Lower Kent Ridge Rd.
Singapore 119076
Yasushi Yamashita
Department of Information and Computer Sciences
Nara Women’s University
Kitauoyanishi-machi, Nara 630-8506